Q) I had my COVID vaccine shot the other day and really didn’t feel well after it. Is this common and should I skip my next dose?
A) Despite the hype and controversy they seem to carry, vaccines are not really much different than any other medications we take. They exert a therapeutic action (in this case an immune response) and have the potential to cause side effects in a minority of individuals who receive them.
Over the last couple of weeks, we have had the great pleasure of being able to give a couple of hundred doses of the AstraZeneca COVID vaccine at the pharmacy. It has been a wonderful experience for us and for the vast majority of our patients. However, there have been a few for whom the after effects of the vaccine have been unpleasant. We have seen this occasionally in past vaccination clinics dealing with the flu but it struck us that these minor side effects seemed to be happening in a greater proportion of our patients with the COVID shot than with other commonly administered vaccines.
It turns out that research that has been done to date also shows a similar result. A survey of over 200,000 Australians (who received either the Pfizer or AstraZeneca vaccines) showed that 51.8 % reported some kind of adverse effect but only 1.2% felt they were serious enough to seek medical attention for them. In comparison, a survey conducted in Australia following the 2020 flu vaccine season found that only 5.5% of people reported any adverse events and just 0.3% felt it was serious enough to consult a doctor about it.
So, it seems the COVID vaccines are indeed causing a number of people to experience minor side effects and in many ways this makes sense. Vaccines are supposed to trigger a response from our body. When we receive a vaccine, our body identifies it as being “foreign” and this induces an immune response. As such the vaccine stimulates our immune cells to grow and communicate with each other which results in inflammation, swelling and pain. In turn, these can trigger further responses from our system such as a fever or a headache. In some ways, these side effects are a sign that the vaccine is working. However it is important to note that the absence of side effects does not mean the vaccine was ineffectual.
With the AstraZeneca dose, the vast majority of side effects reported have been what we term site reactions. This is the fancy term used for arm pain, stiffness and redness in the area where the needle entered the skin (which is, by the way, in the deltoid muscle of the arm just below your shoulders). This usually comes on a few hours to a day after the injection and is almost always nothing more than a memory within 48 hours. Other people will however experience “flu-like” symptoms.
According to our most recent data, 1/3 of people will generate a fever, 2/3’s will feel fatigued, 1/3 joint pain, just under 2/3’s will get headaches and about a 1/4 will have nausea. These numbers seem to occur at about the same frequency as they do from the mRNA vaccines from Pfizer and Moderna. What is interesting to note is that it appears that the side effects are more intense with the first dose of the AstraZeneca vaccine whereas it is the second dose of the two mRNA vaccines that seem to cause people more trouble. The vast majority of these side effects go away within a few hours to a few days although swollen glands (usually in the neck or armpit) can last for up to 10 days.
If you have experienced any of the side effects listed here, there is no medical reason why you should not get your booster dose when it is offered. While perhaps unpleasant, none of these symptoms are going to put you in the hospital or in any way shorten your lifespan, unlike COVID. If they are too bothersome, you can take an acetaminophen (Tylenol) or ibuprofen (Advil) to lessen the intensity although there is some debate as to whether doing so might also dampen your immune response to the vaccine.
That being said, there are certain reactions whereby taking a second dose of the vaccine may not be such a good idea. We are talking about anaphylactic type reactions which are possible with any medication (or food) you ever receive. If, within 4 hours after receiving any of the various COVID vaccines, you experience symptoms such as hives, swelling (such as your lips or tongue) and wheezing then you should not receive a second shot of the same vaccine.
There is some debate as to whether you can change to a different type of vaccine for the second dose. An epidemiologist, Jessica Macneil with the CDC in the U.S., is of the opinion that if you had an allergic type reaction to one of the mRNA vaccines, you could receive the Johnson & Johnson vaccine (due to arrive in Canada this week for the first time) as long as it has been at least 4 weeks from your first dose of the other vaccine and as long as you are closely monitored for at least 30 minutes. The wisdom of this recommendation is a subject of much discussion and research so we should soon learn more. Regardless, like blood clots, severe allergic reactions are indeed rare phenomena. The CDC estimates that the Pfizer shot causes about 4.7 cases of anaphylaxis for every million doses administered and puts the incidence for the Moderna dose at an even smaller 2.5 cases per million.
To sum up, no medication comes without the potential for side effects. This includes the ones many of us put into our body on a near daily basis without a second thought. Yes, this even includes the coffee and alcohol consumers of the world as they are indeed considered a drug too. Vaccines are no different other than perhaps they come with the benefit that the nagging arm pain and sudden fatigue are a signal that our body is being prepped to fight off this coronavirus. For more information about this or any other health related questions, contact your pharmacist.